Hail, Douglas
- When
- September 29, 1:20 PM MST
- Where
- Douglas County, 0.87 mi SE of Highlands Ranch
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.540, -104.960
A storm system that moved through the area produced large hail, up to golfball size, and street flooding in parts of the metro area then spread east into the plains. 2 million and 14,287 property claims for $126 million, ranking the storm as the eighth most expensive to hit the state.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A storm system that moved through the area produced large hail, up to golfball size, and street flooding in parts of the metro area then spread east into the plains. The hailstorm was the most costly of the summer season with with insured losses topping $213.3 million, according to the Rocky Mountain Insurance Information Association.|Insurance claims included 29,297 automobile claims worth more than $87.2 million and 14,287 property claims for $126 million, ranking the storm as the eighth most expensive to hit the state. The storm also caused multiple accidents. A semi became detached from a trailer, blocking traffic on westbound Interstate 70 west of Tower Road. Downed power poles blocked a roadway on CO 79 near Bennett, at mile marker 10. In addition to the damaging winds, the storms produced large hail, from nickel to golfball size. The intense thunderstorm winds also downed trees near Fort Morgan. Flash flooding was reported over parts of northern Washington County. The combination of flash flooding and an accident involving a semi-trailer forced the closure of CO 61 for a several hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 29, 9:24 AM MST, 3 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1024 AM MDT MON SEP 29 2014 .UPDATE... ISSUED AT 1022 AM MDT MON SEP 29 2014 FORECAST ON TRACK WITH AN ACTIVE WEATHER DAY WITH A FEW SEVERE STORMS/SQUALL LINES LIKELY LATER THIS AFTERNOON THROUGH THE EVENING. CURRENT ANALYSIS SHOWS A SCATTERED TO BROKEN STRATUS DECK IN THE LOW LEVEL COOL POOL SITTING OVER MOST OF THE FRONT RANGE. THE STRATUS AND COOLER BOUNDARY LAYER IS EXPECTED TO ERODE GRADUALLY NORTHWARD THROUGH THE DAY AS DEEP LAYER LIFT/MIXING AND SOUTHERLY FLOW INCREASE AHEAD OF STRONG SHORT WAVE. Q-G LIFT ANALYSIS SHOWS THE MAX LIFT TURNING EASTWARD AND EJECTING TOWARD THE FOUR CORNERS AT THIS TIME...AND TARGETED TO REACH THE FRONT RANGE BY PEAK HEATING NEAR 21Z. CAPES WILL REACH THE 1000-1500 J/KG RANGE WITH T/TD MID 70S/MID 50S. THE HIGHER CAPES WILL BE WHERE STRONGEST HEATING OCCURS ON THE EASTERN PLAINS. MEANWHILE... 0-6 KM SHEAR REACHES 40-50 KTS WHILE 0-1KM HELICITY REACHES 120-180 M2/S2 AND 0-3KM REACHES 180-220 M2/S2. THOSE HIGHER HELICITY VALUES ALSO MAX OUT TOWARD THE LIMON TO AKRON TO JULESBURG AREA TOWARD 00Z...YIELDING HIGHEST RISK OF TORNADOES IN THOSE LOCATIONS. HOWEVER...SURFACE CONVERGENCE ZONE WHICH COULD ORGANIZE ALONG THE PALMER DIVIDE AREA OF DOUGLAS/ELBERT COUNTIES BY MID AFTERNOON COULD ALSO RESULT IN TORNADO THREAT THERE AS WELL. ORGANIZED SQUALL LINES WITH HIGH WINDS WILL ALSO BE A THREAT INTO THE EVENING GIVEN THE STRONG MID LEVEL FLOW AT 700 MB INCREASING TO NEAR 50 KTS OVER THE EASTERN PLAINS TOWARD 00Z. && .SHORT TERM...(TODAY THROUGH TONIGHT ) ISSUED AT 402 AM MDT MON SEP 29 2014 A STRONG STORM SYSTEM WILL RACE ACROSS THE CENTRAL ROCKIES THIS AFTERNOON AND TONIGHT BRINGING SHOWERS AND THUNDERSTORMS. SOME THE STORMS COULD BE SEVERE WITH DAMAGING WINDS...HAIL AND TORNADOES. A BROAD UPPER LEVEL LOW IS OVER THE GREAT BASIN. WATER VAPOR SHOWING AT LEAST THREE WAVES ROTATING AROUND IT. THE STRONGEST ONE...THE ONE THAT WILL AFFECT COLORADO...IS NEAR LAS VEGAS NEVADA. THIS STRONG SHARP WAVE WILL QUICKLY MOVE EASTWARD TODAY. SOUTHERLY FLOW AHEAD OF IT WILL BECOME STRONG. THERE WILL BE STRONG ASCENT AHEAD OF THE TROUGH THIS AFTERNOON AND EARLY EVENING. EXPECT ENOUGH LIFT THIS MORNING TO PRODUCE SHOWERS AND POSSIBLY A FEW WEAK STORMS. AS LIFT AND INSTABILITY INCREASE... CONVECTION WILL BECOME WIDESPREAD OVER CENTRAL COLORADO THIS AFTERNOON AND SPREAD OVER THE EASTERN PLAINS THIS EVENING. BECAUSE OF THE INSTABILITY...SCATTERED STORMS SHOULD FORM PRIOR TO THE MAIN SWATH OF SHOWERS AND STORMS. CAPES OF UP TO 1500 J/KG WILL BE POSSIBLE THIS AFTERNOON OVER THE PLAINS IF TEMPERATURES CLIMB INTO THE LOWER 70S AND DEW POINTS ARE IN THE MID 50S. THIS INSTABILITY COMBINED WITH VERY GOOD SHEAR WILL LIKELY PRODUCE A FEW SEVERE STORMS WITH DAMAGING WIND...HAIL AND POSSIBLY TORNADOES. BEST CHANCE FOR SEVERE STORMS WILL BE EAST OF A LINE FROM GREELEY TO DENVER INTERNATIONAL AIRPORT. THOUGH CAN'T RULE OUT SEVERE STORMS WEST TO THE FOOTHILLS. MODELS IN GOOD AGREEMENT IN SHOWING A LINE OF CONVECTION MOVING ACROSS NORTHEAST COLORADO THIS EVENING. WEST PARTS OF THE AREA WILL START TO SEE DRYING AND SUBSIDENCE LATE THIS EVENING...WHICH WILL SPREAD EAST OVERNIGHT. BY TUESDAY MORNING...EXPECT DRY CONDITIONS ACROSS THE AREA. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 402 AM MDT MON SEP 29 2014 OPERATIONAL MODELS AGREE IN PINWHEELING THE CLOSED UPPER LOW/NEG TILT TROUGH NORTHEASTWARD ACROSS WYOMING AND NORTHERN GREAT PLAINS ON TUESDAY...PLACING NRN COLORADO IN A DRIER ZONAL FLOW. TUESDAY LOOKS DRY EAST OF THE MTNS WITH PREVAILING WLY/DOWNSLOPE FLOW. WHEREAS MTN AREAS...PARTICULARLY AREAS WEST OF THE CONTINENTAL DIVIDE...REMAIN IN A MORE FAVORABLE POSITION TO SEE LIGHT OROGRAPHIC AND/OR CONVECTIVE PCPN BY LATE IN THE DAY IN ADVANCE OF A MID-LEVEL PERTABATION FORMING IN THE LEFT FRONT QUAD OF A 90+ KT JET DIVING SEWRD ACRS THE CENTRAL GREAT BASIN. MODELS SHOW THE JET CARVING OUT A POSITIVE TILT LONGWAVE TROUGH OVER THE GREAT BASIN TUESDAY NIGHT/WEDNESDAY...AND SWINGING ACRS ERN COLORADO WEDNESDAY NIGHT. MODEL QG VERTICAL VELOCITY FIELDS INDICATE WEAK TO MODERATE LARGE SCALE ASCENT OVER THE FORECAST AREA DURING THE DAY WEDNESDAY AS A 80-100KT JET PASSES JUST TO OUR SOUTH. COOLING ALOFT WILL STEEPEN LAPSE RATES AND CYCLONIC UPSLOPE FLOW BEHIND A COLD FRONT THAT PASSES THROUGH THE DENVER METRO AREA DURING THE MORNING WILL PROVIDE ADDITIONAL LIFT FOR WIDESPREAD CLOUD COVER AND PRECIPITATION BY THE AFTERNOON. ALL THIS POINTS TO A COOL...WET DAY WITH MODEL GUIDANCE INDICATING HIGHS ONLY IN THE 60S AT LOWER ELEVATIONS AND 30S TO LOWER 50S IN THE HIGH COUNTRY. MTN AREAS ROUGHLY ABOVE TIMBERLINE COULD SEE A MIX OF RAIN/SNOW DURING THE DAYLIGHT HOURS WITH SPOTTY LIGHT SNOW ACCUMULATION BY LATE AFTERNOON. BY EVENING WITH THE THERMAL TROUGH PASSING OVERHEAD...SNOW LEVEL IS EXPECTED TO LOWER TO AROUND THE 9500 OR 10K FOOT LEVEL. HOWEVER...MOISTURE APPEARS TO BE ON THE DECLINE AT THAT TIME WITH DRIER STABLE AIR SPREADING IN BEHIND THE TROUGH. HIGH MTN AREAS COULD STILL END UP WITH A FEW INCHES OF SNOW BY LATE WEDNESDAY NIGHT. MODEL RAIN TOTALS ON THE PLAINS VARY ANYWHERE FROM A COUPLE TENTHS OF AN INCH TO AROUND 0.75 INCH BY MID-EVENING WEDNESDAY...WITH THE GREATER AMOUNTS SCATTERED ACRS THE NERN CORNER OF THE STATE. BY THURSDAY...TROUGH MOVES EAST AND FLOW ALOFT GOES NORTHWESTERLY. AS A RESULT EXPECT SLIGHTLY WARMER TEMPERATURES WITH MUCH MORE SUNSHINE. FRIDAY THROUGH SUNDAY...LARGE UPPER RIDGE BUILDING OVER THE WEST COAST GRADUALLY SHIFTS EAST OVER THE GREAT BASIN BY WEEKS END. THE CWA REMAINS UNDER THE INFLUENCE OF NORTHWEST FLOW ALOFT...BUT TEMPERATURES ARE FORECAST TO GRADUALLY WARM A FEW DEGS EACH DAY WITH PLENTY OF SUNSHINE. HOWEVER BY SUNDAY...COULD SEE TEMPERATURES DIP SOME WITH PASSAGE OF A WEAK MOSTLY DRY COLD FRONT. && .AVIATION...(FOR THE TAFS THROUGH 18Z TUESDAY MORNING) ISSUED AT 959 AM MDT MON SEP 29 2014 STRATUS DECK AROUND 2000 FT AGL IS EXPECTED TO GRADUALLY BREAK TOWARD 18Z-19Z WITH INCREASED MIXING AHEAD OF UPPER LEVEL TROUGH. THUNDERSTORMS WILL BE LIKELY 20Z-01Z...FIRST NEAR THE FOOTHILLS AFFECTING KBJC AND KAPA AND THEN TOWARD 21Z-22Z AT KDEN. MAIN THREAT OF SEVERE STORMS WOULD BE JUST SOUTH OF THE FRONT RANGE AIRPORTS BUT ANY STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS TO AROUND 40-45 KTS GIVEN STRENGTHENING MID LEVEL FLOW. LITTLE THREAT OF STORMS AFTER 01Z AS DOWNSLOPE AND SUBSIDENCE FOLLOW MAIN BATCH OF ORGANIZED STORMS. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...BARJENBRUCH SHORT TERM...MEIER LONG TERM...BAKER AVIATION...BARJENBRUCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1118 AM MDT MON SEP 29 2014 COZ030>051-301730- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1118 AM MDT MON SEP 29 2014 ...SEVERE STORMS INCLUDING A FEW TORNADOES POSSIBLE OVER NORTHEAST COLORADO... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A FEW SEVERE THUNDERSTORMS WILL LIKELY DEVELOP OVER PORTIONS OF EASTERN COLORADO THIS AFTERNOON AND EVENING. SHOWERS AND STORMS WILL FIRST DEVELOP ACROSS THE HIGHER TERRAIN THROUGH THE NOON HOUR...AND THEN SPREAD NORTHEAST ACROSS THE FRONT RANGE URBAN CORRIDOR THROUGH MID AND LATE AFTERNOON. AS THE STORMS ENCOUNTER A MORE UNSTABLE ENVIRONMENT OVER THE EASTERN PLAINS...SEVERE STORMS WILL LIKELY DEVELOP WITH HIGH WINDS...LARGE HAIL...AND EVEN A FEW TORNADOES POSSIBLE. THE MOST INSTABILITY AND STRONGEST WIND SHEAR WILL DEVELOP IN THE LINCOLN AND WASHINGTON COUNTY AREAS...PUTTING THE HIGHEST RISK OF SEVERE STORMS IN THOSE LOCATIONS. THOSE STORMS WILL THEN MOVE QUICKLY NORTHEAST INTO LOGAN...SEDGWICK...AND PHILLIPS COUNTIES LATE THIS AFTERNOON AND EVENING. WIND GUSTS BETWEEN 60 AND 70 MPH AND LARGE HAIL WILL ALSO BE POSSIBLE FROM ORGANIZED LINES OF STORMS. HEAVY RAIN WILL ALSO BE POSSIBLE THIS EVENING ACROSS THE NORTHEAST PLAINS...ALTHOUGH THE THREAT OF FLASH FLOODING WILL BE LIMITED BY FAST STORM MOVEMENT. SOME SNOW WILL OCCUR IN THE MOUNTAINS ABOVE 10 THOUSAND FEET. A STRONG UPPER LEVEL DISTURBANCE AND STRONG WIND SHEAR IN THE ATMOSPHERE WILL BRING THE THREAT OF SEVERE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE OUTLOOK AREA WILL BE IN BETWEEN WEATHER SYSTEMS TUESDAY WITH ONLY A FEW SHOWERS AND BREEZY CONDITIONS IN THE MOUNTAINS. ANOTHER SYSTEM WILL CROSS THE AREA TUESDAY NIGHT THROUGH WEDNESDAY NIGHT BRINGING A GOOD CHANCE OF PRECIPITATION TO ALL OF THE OUTLOOK AREA AT THAT TIME. THIS SYSTEM WILL BE COLD ENOUGH TO BRING SOME ACCUMULATING SNOWS TO MUCH OF THE HIGH COUNTRY WITH RAIN AT LOWER ELEVATIONS. SCATTERED MOUNTAIN SNOW SHOWERS WILL PROBABLY LINGER INTO THURSDAY. DRIER CONDITIONS ARE EXPECTED FOR LATER IN THE WEEK AND INTO THE WEEKEND WITH TEMPERATURES WARMING TO NEAR SEASONAL NORMALS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED ON THE EASTERN COLORADO PLAINS AFTER 2 PM. BARJENBRUCH/ET
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
220 PM MDT MON SEP 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 1 SSE HIGHLANDS RANCH 39.54N 104.96W
09/29/2014 M1.00 INCH DOUGLAS CO TRAINED SPOTTER
&&
KFREDINThe Denver radar (KFTG), 45 km away, was scanning. The volume nearest the first event began at 20:19 UTC.
17 hail, 4 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Thunderstorm winds downed power poles along CO 79.
Intense thunderstorm winds downed some trees in Fort Morgan.
Strong thunderstorms producing up to 4 inches of rainfall, caused flash flooding. State Highway 61 was closed following an accident involving a semi-truck. Several sections of the highway experienced flooding. Extensive flooding was also observed in fields and ditches north and west along the highway towards Sterling. Several county roads were reportedly washed out.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538615, 538614, 538619, 538618, 538617, 538616, 538621, 538620, 538622, 538623, 538625, 538624, 538627, 538626, 538631, 538628, 538629, 538630, 538633, 538632, 538634, 543156.